doi: 10.3934/dcdsb.2018055

Asymptotic behavior of non-expanding piecewise linear maps in the presence of random noise

Department of Mathematics, Hokkaido university, Sapporo, Hokkaido, 060-0808, Japan

Received  April 2017 Revised  July 2017 Published  February 2018

We consider the perturbed dynamical system applied to non expanding piecewise linear maps on $[0, 1]$ which describe simplified dynamics of a single neuron. It is known that the Markov operator generated by this perturbed system has asymptotic periodicity with period $n≥1$. In this paper, we give a sufficient condition for $n>1$, asymptotic periodicity, and for $n = 1$, asymptotic stability. That is, we show that there exists a threshold of noises $θ_{*}$ such that the Markov operator generated by this perturbed system displays asymptotic periodicity (asymptotic stability) if a maximum value of noises is less (greater) than $θ_{*}$. This result indicates that an existence of phenomenon called mode-locking is mathematically clarified for this perturbed system.

Citation: Fumihiko Nakamura. Asymptotic behavior of non-expanding piecewise linear maps in the presence of random noise. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2018055
References:
[1]

T.M.Apostol, Modular Functions and Dirichlet Series in Number Theory, Springer-Verlag, New York-Heidelberg, 1976. doi: 10.1007/978-1-4612-0999-7.

[2]

J. Berstel, Recent results on Sturmian words, In Developments in Language Theory, 2 (1996), 13-24. doi: 10.1142/9789814531153.

[3]

J. Berstel, Sturmian and episturmian words. In Algebraic informatics, Springer Berlin Heidelberg, (2007), 23-47. doi: 10.1007/978-3-540-75414-5_2.

[4]

V. BerthéA. De Luca and C. Reutenauer, On an involution of Christoffel words and Sturmian morphisms, European Journal of Combinatorics, 29 (2008), 535-553. doi: 10.1016/j.ejc.2007.03.001.

[5]

G. I. BischiL. Gardini and F. Tramontana, Bifurcation curves in discontinuous maps, Discrete Contin. Dyn. Syst. Ser. B, 13 (2010), 249-267. doi: 10.3934/dcdsb.2010.13.249.

[6]

T. C. Brown, Descriptions of the characteristic sequence of an irrational, Canad. Math. Bull, 36 (1993), 15-21. doi: 10.4153/CMB-1993-003-6.

[7]

E. R. Caianiello, Outline of a theory of thought-processes and thinking machines, Journal of Theoretical Biology, 1 (1961), 204-235. doi: 10.1016/0022-5193(61)90046-7.

[8]

E. J. Ding and P. C. Hemmer, Exact treatment of mode locking for a piecewise linear map, Journal of Statistical Physics, 46 (1987), 99-110. doi: 10.1007/BF01010333.

[9]

G.Essl, Circle maps as simple oscillators for complex behavior: I.Basics, In In Proceedings of the International Computer Music Conference (ICMC), 2006.

[10]

D. FarandaJ. M. FreitasP. Guiraud and S. Vaienti, Sampling local properties of attractors via extreme value theory, Chaos, Solitons & Fractals, 74 (2015), 55-66. doi: 10.1016/j.chaos.2015.01.016.

[11]

D.Faranda, J.M.Freitas, P.Guiraud and S.Vaienti, Statistical properties of random dynamical systems with contracting direction Journal of Physics A: Mathematical and Theoretical, 49 (2016), 204001, 17pp. doi: 10.1088/1751-8113/49/20/204001.

[12]

L. GlassM. R. GuevaraA. Shrier and R. Perez, Bifurcation and chaos in a periodically stimulated cardiac oscillator, Physica D: Nonlinear Phenomena, 7 (1983), 89-101. doi: 10.1016/0167-2789(83)90119-7.

[13]

G. GómezJ. M. Mondelo and C. Simó, A collocation method for the numerical Fourier analysis of quasi-periodic functions. I. Numerical tests and examples, Discrete Contin. Dyn. Syst. Ser. B, 14 (2010), 41-74. doi: 10.3934/dcdsb.2010.14.41.

[14]

T. Inoue, Invariant measures for position dependent random maps with continuous random parameters, Studia Math., 208 (2012), 11-29. doi: 10.4064/sm208-1-2.

[15]

Y. Iwata and T. Ogihara, Random perturbations of non-singular transformations on $[0, 1]$, Hokkaido Mathematical Journal, 42 (2013), 269-291. doi: 10.14492/hokmj/1372859588.

[16]

T.Kaijser, Stochastic perturbations of iterations of a simple, non-expanding, nonperiodic, piecewise linear, interval-map, preprint, arXiv:1606.00741.

[17]

J. P. Keener, Chaotic behavior in piecewise continuous difference equations, Transactions of the American Mathematical Society, 261 (1980), 589-604. doi: 10.1090/S0002-9947-1980-0580905-3.

[18]

A. LasotaT. Y. Li and J. A. Yorke, Asymptotic periodicity of the iterates of Markov operators, Transactions of the American Mathematical Society, 286 (1984), 751-764. doi: 10.1090/S0002-9947-1984-0760984-4.

[19]

A.Lasota and M.C.Mackey, Chaos, Fractals, and Noise: Stochastic Aspects of Dynamics, Second edition. Applied Mathematical Sciences, 97.Springer-Verlag, New York, 1994. doi: 10.1007/978-1-4612-4286-4.

[20]

M. McGuinnessY. HongD. Galletly and P. Larsen, Arnold tongues in human cardiorespiratory systems, Chaos: An Interdisciplinary Journal of Nonlinear Science, 14 (2004), 1-6. doi: 10.1063/1.1620990.

[21]

J. Nagumo and S. Sato, On a response characteristic of a mathematical neuron model, Biological Cybernetics, 10 (1972), 155-164. doi: 10.1007/BF00290514.

[22]

F. Nakamura, Periodicity of non-expanding piecewise linear maps and effects of random noises, Dynamical Systems, 30 (2015), 450-467. doi: 10.1080/14689367.2015.1073225.

[23]

M.Oku and K.Aihara, Numerical analysis of transient and periodic dynamics in single and coupled Nagumo-Sato models International Journal of Bifurcation and Chaos, 22 (2012), 1230021, 15 pp. doi: 10.1142/S0218127412300212.

[24]

A.Panchuk, I.Sushko, B.Schenke and V.Avrutin, Bifurcation structures in a bimodal piecewise linear map: Regular dynamics International Journal of Bifurcation and Chaos, 23 (2013), 1330040, 24pp. doi: 10.1142/S0218127413300401.

[25]

N. Provatas and M.C. Mackey, Noise-induced asymptotic periodicity in a piecewise linear map, Journal of Statistical Physics, 63 (1991), 585-612. doi: 10.1007/BF01029201.

show all references

References:
[1]

T.M.Apostol, Modular Functions and Dirichlet Series in Number Theory, Springer-Verlag, New York-Heidelberg, 1976. doi: 10.1007/978-1-4612-0999-7.

[2]

J. Berstel, Recent results on Sturmian words, In Developments in Language Theory, 2 (1996), 13-24. doi: 10.1142/9789814531153.

[3]

J. Berstel, Sturmian and episturmian words. In Algebraic informatics, Springer Berlin Heidelberg, (2007), 23-47. doi: 10.1007/978-3-540-75414-5_2.

[4]

V. BerthéA. De Luca and C. Reutenauer, On an involution of Christoffel words and Sturmian morphisms, European Journal of Combinatorics, 29 (2008), 535-553. doi: 10.1016/j.ejc.2007.03.001.

[5]

G. I. BischiL. Gardini and F. Tramontana, Bifurcation curves in discontinuous maps, Discrete Contin. Dyn. Syst. Ser. B, 13 (2010), 249-267. doi: 10.3934/dcdsb.2010.13.249.

[6]

T. C. Brown, Descriptions of the characteristic sequence of an irrational, Canad. Math. Bull, 36 (1993), 15-21. doi: 10.4153/CMB-1993-003-6.

[7]

E. R. Caianiello, Outline of a theory of thought-processes and thinking machines, Journal of Theoretical Biology, 1 (1961), 204-235. doi: 10.1016/0022-5193(61)90046-7.

[8]

E. J. Ding and P. C. Hemmer, Exact treatment of mode locking for a piecewise linear map, Journal of Statistical Physics, 46 (1987), 99-110. doi: 10.1007/BF01010333.

[9]

G.Essl, Circle maps as simple oscillators for complex behavior: I.Basics, In In Proceedings of the International Computer Music Conference (ICMC), 2006.

[10]

D. FarandaJ. M. FreitasP. Guiraud and S. Vaienti, Sampling local properties of attractors via extreme value theory, Chaos, Solitons & Fractals, 74 (2015), 55-66. doi: 10.1016/j.chaos.2015.01.016.

[11]

D.Faranda, J.M.Freitas, P.Guiraud and S.Vaienti, Statistical properties of random dynamical systems with contracting direction Journal of Physics A: Mathematical and Theoretical, 49 (2016), 204001, 17pp. doi: 10.1088/1751-8113/49/20/204001.

[12]

L. GlassM. R. GuevaraA. Shrier and R. Perez, Bifurcation and chaos in a periodically stimulated cardiac oscillator, Physica D: Nonlinear Phenomena, 7 (1983), 89-101. doi: 10.1016/0167-2789(83)90119-7.

[13]

G. GómezJ. M. Mondelo and C. Simó, A collocation method for the numerical Fourier analysis of quasi-periodic functions. I. Numerical tests and examples, Discrete Contin. Dyn. Syst. Ser. B, 14 (2010), 41-74. doi: 10.3934/dcdsb.2010.14.41.

[14]

T. Inoue, Invariant measures for position dependent random maps with continuous random parameters, Studia Math., 208 (2012), 11-29. doi: 10.4064/sm208-1-2.

[15]

Y. Iwata and T. Ogihara, Random perturbations of non-singular transformations on $[0, 1]$, Hokkaido Mathematical Journal, 42 (2013), 269-291. doi: 10.14492/hokmj/1372859588.

[16]

T.Kaijser, Stochastic perturbations of iterations of a simple, non-expanding, nonperiodic, piecewise linear, interval-map, preprint, arXiv:1606.00741.

[17]

J. P. Keener, Chaotic behavior in piecewise continuous difference equations, Transactions of the American Mathematical Society, 261 (1980), 589-604. doi: 10.1090/S0002-9947-1980-0580905-3.

[18]

A. LasotaT. Y. Li and J. A. Yorke, Asymptotic periodicity of the iterates of Markov operators, Transactions of the American Mathematical Society, 286 (1984), 751-764. doi: 10.1090/S0002-9947-1984-0760984-4.

[19]

A.Lasota and M.C.Mackey, Chaos, Fractals, and Noise: Stochastic Aspects of Dynamics, Second edition. Applied Mathematical Sciences, 97.Springer-Verlag, New York, 1994. doi: 10.1007/978-1-4612-4286-4.

[20]

M. McGuinnessY. HongD. Galletly and P. Larsen, Arnold tongues in human cardiorespiratory systems, Chaos: An Interdisciplinary Journal of Nonlinear Science, 14 (2004), 1-6. doi: 10.1063/1.1620990.

[21]

J. Nagumo and S. Sato, On a response characteristic of a mathematical neuron model, Biological Cybernetics, 10 (1972), 155-164. doi: 10.1007/BF00290514.

[22]

F. Nakamura, Periodicity of non-expanding piecewise linear maps and effects of random noises, Dynamical Systems, 30 (2015), 450-467. doi: 10.1080/14689367.2015.1073225.

[23]

M.Oku and K.Aihara, Numerical analysis of transient and periodic dynamics in single and coupled Nagumo-Sato models International Journal of Bifurcation and Chaos, 22 (2012), 1230021, 15 pp. doi: 10.1142/S0218127412300212.

[24]

A.Panchuk, I.Sushko, B.Schenke and V.Avrutin, Bifurcation structures in a bimodal piecewise linear map: Regular dynamics International Journal of Bifurcation and Chaos, 23 (2013), 1330040, 24pp. doi: 10.1142/S0218127413300401.

[25]

N. Provatas and M.C. Mackey, Noise-induced asymptotic periodicity in a piecewise linear map, Journal of Statistical Physics, 63 (1991), 585-612. doi: 10.1007/BF01029201.

Figure 1.  The region of the parameter space $(\alpha,\beta)$ in which $S_{\alpha,\beta}$ has a periodic point with period $n = 2,3,4,5$.
Figure 2.  Asymptotic periodicity illustrated. Here we show histograms obtain after iterating 5,000,000 initial points uniformly distributed on $[0,1]$ with $\alpha = 1/2, \beta = 4/7$, and $\theta = 1/14$ in Equation (2) for (a) $t = 200$; (b) $t = 201$; (c) $t = 202$; and (d) $t = 203$. A correspondence of the histograms for $t = 200$ and $t = 203$ indicates that the sequence of densities has period 3.
Figure 3.  Asymptotic stability illustrated. Here we show histograms obtain after 200 iterating 5,000,000 initial points uniformly distributed on $[0,1]$ with $\alpha = 1/2, \beta = 4/7$, and $\theta = 1/14+0.02$ in Equation (2).
Figure 4.  Asymptotic stability illustrated. Here we show histograms obtain after (a)200; (b)1,000; (c)10,000; (d)100,000 iterating 5,000,000 initial points uniformly distributed on $[0,1]$ with $\alpha = 1/2, \beta = 17/30$, and $\theta = 1/15$ in Equation (2).
[1]

Thomas Bogenschütz, Achim Doebler. Large deviations in expanding random dynamical systems. Discrete & Continuous Dynamical Systems - A, 1999, 5 (4) : 805-812. doi: 10.3934/dcds.1999.5.805

[2]

Michael Schönlein. Asymptotic stability and smooth Lyapunov functions for a class of abstract dynamical systems. Discrete & Continuous Dynamical Systems - A, 2017, 37 (7) : 4053-4069. doi: 10.3934/dcds.2017172

[3]

Vladimir Anashin, Andrei Khrennikov, Ekaterina Yurova. Ergodicity criteria for non-expanding transformations of 2-adic spheres. Discrete & Continuous Dynamical Systems - A, 2014, 34 (2) : 367-377. doi: 10.3934/dcds.2014.34.367

[4]

Viviane Baladi, Daniel Smania. Smooth deformations of piecewise expanding unimodal maps. Discrete & Continuous Dynamical Systems - A, 2009, 23 (3) : 685-703. doi: 10.3934/dcds.2009.23.685

[5]

Damien Thomine. A spectral gap for transfer operators of piecewise expanding maps. Discrete & Continuous Dynamical Systems - A, 2011, 30 (3) : 917-944. doi: 10.3934/dcds.2011.30.917

[6]

Ken Shirakawa. Asymptotic stability for dynamical systems associated with the one-dimensional Frémond model of shape memory alloys. Conference Publications, 2003, 2003 (Special) : 798-808. doi: 10.3934/proc.2003.2003.798

[7]

Zaki Chbani, Hassan Riahi. Existence and asymptotic behaviour for solutions of dynamical equilibrium systems. Evolution Equations & Control Theory, 2014, 3 (1) : 1-14. doi: 10.3934/eect.2014.3.1

[8]

Fatih Bayazit, Britta Dorn, Marjeta Kramar Fijavž. Asymptotic periodicity of flows in time-depending networks. Networks & Heterogeneous Media, 2013, 8 (4) : 843-855. doi: 10.3934/nhm.2013.8.843

[9]

Evelyn Buckwar, Girolama Notarangelo. A note on the analysis of asymptotic mean-square stability properties for systems of linear stochastic delay differential equations. Discrete & Continuous Dynamical Systems - B, 2013, 18 (6) : 1521-1531. doi: 10.3934/dcdsb.2013.18.1521

[10]

Gregory Berkolaiko, Cónall Kelly, Alexandra Rodkina. Sharp pathwise asymptotic stability criteria for planar systems of linear stochastic difference equations. Conference Publications, 2011, 2011 (Special) : 163-173. doi: 10.3934/proc.2011.2011.163

[11]

Philippe Jouan, Said Naciri. Asymptotic stability of uniformly bounded nonlinear switched systems. Mathematical Control & Related Fields, 2013, 3 (3) : 323-345. doi: 10.3934/mcrf.2013.3.323

[12]

Daniel Schnellmann. Typical points for one-parameter families of piecewise expanding maps of the interval. Discrete & Continuous Dynamical Systems - A, 2011, 31 (3) : 877-911. doi: 10.3934/dcds.2011.31.877

[13]

Nigel P. Byott, Mark Holland, Yiwei Zhang. On the mixing properties of piecewise expanding maps under composition with permutations. Discrete & Continuous Dynamical Systems - A, 2013, 33 (8) : 3365-3390. doi: 10.3934/dcds.2013.33.3365

[14]

Nguyen Huu Du, Nguyen Hai Dang. Asymptotic behavior of Kolmogorov systems with predator-prey type in random environment. Communications on Pure & Applied Analysis, 2014, 13 (6) : 2693-2712. doi: 10.3934/cpaa.2014.13.2693

[15]

Anhui Gu, Bixiang Wang. Asymptotic behavior of random fitzhugh-nagumo systems driven by colored noise. Discrete & Continuous Dynamical Systems - B, 2018, 23 (4) : 1689-1720. doi: 10.3934/dcdsb.2018072

[16]

Doan Thai Son. On analyticity for Lyapunov exponents of generic bounded linear random dynamical systems. Discrete & Continuous Dynamical Systems - B, 2017, 22 (8) : 3113-3126. doi: 10.3934/dcdsb.2017166

[17]

Ahmed Y. Abdallah. Asymptotic behavior of the Klein-Gordon-Schrödinger lattice dynamical systems. Communications on Pure & Applied Analysis, 2006, 5 (1) : 55-69. doi: 10.3934/cpaa.2006.5.55

[18]

Peter Ashwin, Xin-Chu Fu. Symbolic analysis for some planar piecewise linear maps. Discrete & Continuous Dynamical Systems - A, 2003, 9 (6) : 1533-1548. doi: 10.3934/dcds.2003.9.1533

[19]

Lianfa He, Hongwen Zheng, Yujun Zhu. Shadowing in random dynamical systems. Discrete & Continuous Dynamical Systems - A, 2005, 12 (2) : 355-362. doi: 10.3934/dcds.2005.12.355

[20]

Philippe Marie, Jérôme Rousseau. Recurrence for random dynamical systems. Discrete & Continuous Dynamical Systems - A, 2011, 30 (1) : 1-16. doi: 10.3934/dcds.2011.30.1

2016 Impact Factor: 0.994

Article outline

Figures and Tables

[Back to Top]